Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 118, NWS Midland/Odessa, TX

September 21, 2014Culberson County, Reeves County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 21, 2014, 11:44 PM CDT for Culberson County, Reeves County, Texas; Eddy County, New Mexico. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2014, 11:44 PM CDT (04:44 UTC)
Expired
Sep 22, 2014, 2:45 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Eddy County, NM, Culberson County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 198 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 12:14 AM CDTFLASH FLOODCarlsbad, NM2 FEET OF WATER OVER CALLOWAY DRIVE NORTH CARLSBAD
Sep 22, 2:08 AM CDTFLOODCarlsbad, NMRAPIDLY FLOWING WATER 4 FT DEEP ON SAN JOSE BLVD, ROAD IS IMPASSABLE. WATER RAPIDLY RISING AT TANSIL DAM, 1.5 FT IN 10 MINUTES.
Sep 22, 2:26 AM CDTFLOODCarlsbad, NMWATER INTO THE BACK OF HOUSES ON JAMES ST. IN LOWER TANSIL DAM AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

333 
WGUS54 KMAF 220444
FFWMAF
NMC015-TXC109-389-220745-
/O.NEW.KMAF.FF.W.0118.140922T0444Z-140922T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1044 PM MDT SUN SEP 21 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHWESTERN REEVES COUNTY IN SOUTHWEST TEXAS...
  NORTHERN CULBERSON COUNTY IN SOUTHWEST TEXAS...
  EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 145 AM MDT/245 AM CDT/

* AT 1041 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A THUNDERSTORM PRODUCING HEAVY RAIN NEAR CARLSBAD CAVERNS NATIONAL
  PARK...OR 23 MILES SOUTHWEST OF CARLSBAD...MOVING SOUTHWEST AT 15 
  MPH.  THIS WILL BE ON TOP OF HEAVY RAIN EARLIER TODAY.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  SOUTHERN EDDY COUNTY...
  NORTHERN CULBERSON COUNTY...
  SOUTHWESTERN EDDY COUNTY...
  NORTHWESTERN CULBERSON COUNTY...
  WESTERN CULBERSON COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3203 10382 3201 10401 3169 10409 3154 10482
      3202 10482 3267 10476 3287 10441 3290 10384

$$
1 follow-up statement
232 
WGUS74 KMAF 220608
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1208 AM MDT MON SEP 22 2014

NMC015-TXC109-389-220745-
/O.CON.KMAF.FF.W.0118.000000T0000Z-140922T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REEVES-CULBERSON-EDDY-
1208 AM MDT MON SEP 22 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM MDT/245 AM
CDT/ FOR EDDY...NORTHERN CULBERSON AND EXTREME NORTHWESTERN REEVES
COUNTIES...

AT 1204 AM MDT...LOCAL EMERGENCY MANAGEMENT OFFICIALS CONTINUED TO
REPORT FLOODING IN SOUTHERN EDDY COUNTY.  ADDITIONAL HEAVY SHOWERS 
6 MILES NORTH OF CARLSBAD CAVERNS NATIONAL PARK...OR 20 MILES SOUTHWEST
OF CARLSBAD...MOVING NORTHWEST AT 10 MPH.

THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...CARLSBAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3203 10382 3201 10401 3169 10409 3154 10482
      3202 10482 3267 10476 3287 10441 3290 10384

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 6:32 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Sep 21, 6:32 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
632 PM CDT Sun Sep 21 2014

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR conditions this evening should become MVFR around 08z and
continue through at least Monday morning at the west Texas and
southeast New Mexico terminals. Scattered showers and thunderstorms
can be expected at least the next 18 hours at the terminals due
to the remains of tropical system and have added TEMPO groups for
MVFR or IFR conditions in showers and thunderstorms and fog.

&&

.PREV DISCUSSION... /ISSUED 152 PM CDT Sun Sep 21 2014/

DISCUSSION...
Though difficult to discern placement of the primary circulation
associated with the remnants of Odile, radar seemed to suggest a
location in central Eddy County. Though instability is limited,
precipitable water across a large part of the area remained above
1.5 inches resulting in the potential for very heavy rainfall
amounts. Though heavy rainfall in association with the circulation
has begun to wind down, heavy rain continues over the northern
Permian Basin with scattered showers and thunderstorms developing
across much of the rest of southwest Texas.

Showers and thunderstorms across much of the area will decrease
this evening with loss of heating, though low level flow increases
becoming more easterly and upslope in the vicinity the mountain
areas. Though models have not been handling the remnants of Odile
well, should see circulation lift northwest as 700 mb high builds
into the area. Expecting to see increase in precipitation over
southeast New Mexico later in the evening as upslope low level
flow increases. May see scattered showers and thunderstorms later
tonight into Monday morning over the Permian Basin as a weak cold
front pushes into the area with additional thunderstorms possible
near the front in the afternoon, generally across the Permian
Basin. Expecting the heaviest rain, mostly in New Mexico, to wind
down by late morning.

Though the primary focus for heavy rain will be southeast New
Mexico, will keep areal coverage for the flash flood watch unchanged
as abundant moisture and wet soils combined with high rainfall
rates across most of the watch area could result in flash
flooding. Will extend flash flood watch through Monday morning to
match expected decrease in rain in southeast New Mexico.

Looking for potential scattered thunderstorms mostly eastern
Permian Basin Tuesday and Wednesday near weak upper trough and low
level moist axis. Scattered thunderstorms are possible beginning
in the mountains Thursday and spreading eastward by the weekend in
advance of upper trough approaching the area.

FIRE WEATHER...
Fire weather concerns will remain low through Tuesday as a moist
airmass remains over the area. Rain chances will stay high through
tonight. Afternoon relative humidities will remain above 30
percent through most of next week, while recovery will be
excellent.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Monday morning FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH through Monday afternoon FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Davis/Apache Mountains
     Area...Dawson...Ector...Gaines...Glasscock...Guadalupe
     Mountains...Howard...Loving...Martin...Midland...Mitchell...
     Pecos...Reagan...Reeves County and Upper Trans Pecos...
     Scurry...Upton...Van Horn and Highway 54 Corridor...Ward...
     Winkler.

&&

99

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 21, 4:00 AM CDT, 19 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CDT SUN SEP 21 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-220900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
400 AM CDT SUN SEP 21 2014 /300 AM MDT SUN SEP 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE LIKELY AGAIN
TODAY AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST
TEXAS...RESULTING IN FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...
SOUTHEAST NEW MEXICO PLAINS...WESTERN LOW ROLLING PLAINS...VAN
HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER
TRANS PECOS...AND PERMIAN BASIN. ABUNDANT RAINFALL HAS ALREADY
FALLEN IN THESE AREAS OVER THE PAST SEVERAL DAYS...SO IT WILL NOT
TAKE MUCH ADDITIONAL RAINFALL TO RAISE CONCERNS FOR MORE FLASH
FLOODING.

IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY GUSTY WINDS UP 50 MPH AND SMALL HAIL..ESPECIALLY OVER
SOUTHWEST TEXAS.

ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT
DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH
SIDES OF THE RIVER.  TRIBUTARIES AND ARROYOS TO THE PECOS
RIVER...SUCH AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN
RIVERS...ROCKY ARROYO...DARK CANYON...BLACK RIVER...DELAWARE
RIVER...AND WALNUT CANYON HAVE BEEN FLUCTUATING BUT ANY ADDITIONAL
RAIN THAT FALLS IN THOSE AREAS WILL QUICKLY CAUSE ADDITIONAL
RISES...IF NOT FLOODING. ALSO LINGERING FLOODING IN BORDEN AND
SCURRY COUNTIES IS STILL A CONCERN WITH RECORD FLOW ON THE
COLORADO RIVER SOUTHEAST OF GAIL...DEEP CREEK IN SCURRY COUNTY...AND
NEAR IRA SOUTHWEST OF J.B. THOMAS. FINALLY FLOODING ALONG THE
PECOS RIVER FROM RED BLUFF TO PECOS/BARSTOW IS STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE ACROSS MOST AREAS MONDAY...SO FLOODING AND FLASH
FLOODING CONCERNS MAY LINGER.

THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND
ARROYOS WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO
ADDITIONAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL EMERGENCY
MANAGEMENT SHOULD STAY UP TO DATE ON THE LATEST DEVELOPMENTS IN
FLASH FLOODING OR RIVER FLOODING OVER THE NEXT SEVERAL DAYS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 21, 6:04 PM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
604 PM CDT SUN SEP 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     FLASH FLOOD      1 N ATOKA               32.78N 104.39W
09/21/2014                   EDDY               NM   TRAINED SPOTTER

            NM HWY 137 AT MILE MARKER 54 HAS 4 FEET OF WATER FLOWING
            OVER IT. TRAFFIC IS BEING BLOCKED BY THE FLOOD WATERS.

&&

MH
Local storm report, Sep 21, 6:17 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
617 PM CDT SUN SEP 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     FLASH FLOOD      7 NW CARLSBAD           32.48N 104.32W
09/21/2014                   EDDY               NM   TRAINED SPOTTER

            NM HWY 137 AT MILE MARKER 54 HAS 4 FEET OF WATER FLOWING
            OVER IT. TRAFFIC IS BEING BLOCKED BY THE FLOOD WATERS.

&&

MH
Local storm report, Sep 21, 6:50 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 PM CDT SUN SEP 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     FLASH FLOOD      10 NE QUEEN             32.29N 104.62W
09/21/2014                   EDDY               NM   TRAINED SPOTTER

            NM HWY 137 AT DARK CANYON DRAW ROAD HAS 4 FEET OF WATER
            FLOWING OVER IT. TRAFFIC IS BEING BLOCKED BY THE FLOOD
            WATERS.

&&

MH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 8:19 PM CDTFlash Flood WarningMAFCulberson6 hr
Sep 21, 8:32 PM CDTAreal Flood AdvisoryMAFJeff Davis, Reeves4 hr
Sep 21, 9:12 PM CDTFlash Flood WarningMAFCulberson, Jeff Davis, Reeves5 hr
Sep 21, 9:27 PM CDTAreal Flood AdvisoryMAFCulberson6 hr
Sep 21, 9:45 PM CDTAreal Flood AdvisoryMAFCulberson6 hr
Sep 22, 12:18 AM CDTAreal Flood WarningMAFLoving, Reeves, Ward12 hr
Sep 22, 12:48 AM CDTRiver Flood WarningMAFMitchell43 hr
Sep 22, 3:54 AM CDTFlash Flood WarningMAFPecos, Reeves, Ward4 hr
Sep 22, 7:01 AM CDTRiver Flood WarningMAFLoving, Reeves37 hr
Sep 22, 8:06 AM CDTAreal Flood WarningMAFCulberson, Reeves6 hr
Sep 22, 12:15 PM CDTAreal Flood WarningMAFLoving, Reeves, Ward6 hr
Sep 22, 1:58 PM CDTFlash Flood WarningMAFCulberson, Reeves6 hr
Sep 22, 6:04 PM CDTAreal Flood WarningMAFLoving, Reeves, Ward12 hr
Sep 21, 8:11 PM CDTAreal Flood AdvisoryMAFLea6 hr
Sep 22, 12:27 AM CDTRiver Flood WarningMAFEddy22 hr
Sep 22, 12:27 AM CDTRiver Flood WarningMAFEddy19 hr
Sep 22, 3:34 AM CDTAreal Flood WarningMAFEddy14 hr
Sep 22, 10:19 AM CDTRiver Flood WarningMAFEddy15 hr
Sep 22, 4:35 PM CDTRiver Flood WarningMAFEddy17 hr
Sep 22, 4:35 PM CDTRiver Flood WarningMAFEddy17 hr
Sep 22, 4:39 PM CDTRiver Flood WarningMAFEddy17 hr

Nearby

Flash Flood Warnings in Texas, 2014Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.